Is Dianette dangerous?
Although all medicines carry a risk of side effects, and the combined contraceptive pill in particular has been shown to slightly increase the risk of Deep Vein Thrombosis (DVT) and other conditions, the European Medicines Agency (EMA) has looked into the safety of Dianette and found that the side effect of blood clots is 1.5 to 2 times higher than with some other combined oral contraceptives.
The EMA suggested, that all women are told about the risk of blood clots and DVT before starting to take Dianette, and are monitored while using it. In 2013, they said “there is no need for a woman who is feeling well to stop taking her medicine. If any woman has questions about her treatment she should contact her doctor."
The risk of blood clots is higher if you don’t move for a long period of time, for example if you’re going into hospital or will be travelling for over three hours. You can reduce your risk of developing a blood clot while travelling by doing a little exercise if possible and wearing compression stockings. If you are due to go into hospital for any period of time, your doctor might advise you to stop taking Dianette.